Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Dodge City, KS

May 23, 2008Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2008, 2:43 AM CDT for Pawnee County, Rush County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 2:43 AM CDT (07:43 UTC)
Expired
May 23, 2008, 3:30 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:02 AM CDTHAIL 1La Crosse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:11 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2192 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2192 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
1.9
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230743
SVRDDC
KSC145-165-230830-
/O.NEW.KDDC.SV.W.0091.080523T0743Z-080523T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
243 AM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS.
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 330 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF NEKOMA...OR 6 MILES NORTHWEST OF ROZEL...MOVING
  NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEKOMA...
  RUSH CENTER...
  LA CROSSE...
  LIEBENTHAL...
  RURAL RESIDENCES OF NORTHWESTERN PAWNEE AND RUSH COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3866 9956 3868 9902 3822 9931 3825 9956
TIME...MOT...LOC 0743Z 199DEG 44KT 3831 9943

$$

18
2 follow-up statements
000 
WWUS53 KDDC 230759
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CDT FRI MAY 23 2008

KSC145-230809-
/O.CAN.KDDC.SV.W.0091.000000T0000Z-080523T0830Z/
PAWNEE KS-
259 AM CDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3866 9956 3868 9902 3848 9914 3848 9915
      3846 9915 3846 9917 3845 9916 3836 9921
      3835 9955
TIME...MOT...LOC 0759Z 199DEG 44KT 3849 9935

$$

KSC165-230830-
/O.CON.KDDC.SV.W.0091.000000T0000Z-080523T0830Z/
RUSH KS-
259 AM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR RUSH COUNTY...

AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES WEST OF RUSH CENTER...MOVING NORTH AT 41 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3866 9956 3868 9902 3848 9914 3848 9915
      3846 9915 3846 9917 3845 9916 3836 9921
      3835 9955
TIME...MOT...LOC 0759Z 199DEG 44KT 3849 9935

$$

18
000 
WWUS53 KDDC 230827
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT FRI MAY 23 2008

KSC165-230837-
/O.EXP.KDDC.SV.W.0091.000000T0000Z-080523T0830Z/
RUSH KS-
327 AM CDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR RUSH COUNTY EXPIRES AT 330 AM
CDT...

THE STORM HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3866 9956 3868 9902 3848 9914 3848 9915
      3846 9915 3846 9917 3845 9916 3836 9921
      3835 9955
TIME...MOT...LOC 0827Z 199DEG 44KT 3881 9921

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:15 PM CDT, 12 hours 28 minutes earlier.

Area forecast discussion, May 22, 2:15 PM CDT, 12 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT THU MAY 22 2008

.DISCUSSION...

DAYS 1-2...

DISCUSSION AND FORECAST GOING OUT EARLY DUE TO ONGOING SEVERE
WEATHER.

SEVERE WEATHER OUTBREAK EXPECTED OVER THE NEXT FEW DAYS...INCLUDING
THE POSSIBILITY OF SIGNIFICANT AND LONG LIVED TORNADOES.

12Z UPPER AIR ANALYSIS WAS RATHER TELLING IN REGARDS TO THE UPCOMING
WEATHER. NOSE OF 95KT H25 JET WAS PUNCHING INTO EASTERN COLORADO AS
IT ROUNDED THE BASE OF STRONG UPPER ACROSS WESTERN CONUS. ON THE
BACK SIDE OF THIS POTENT SYSTEM, 145KT JET STREAK WAS MOVING SOUTH
INTO CA. VERY IMPRESSIVE HEIGHT FALLS OF 150 METERS COULD BE SEEN IN
ALBUQUERQUE, NM WITH HEIGHT FALLS OF 120 METERS FROM EASTERN NM WEST
INTO A LARGE PORTION OF CA. H7 TEMPERATURES NEAR THE UPPER SYSTEM
WERE INTO THE SINGLE DIGITS BELOW 0C. H85 TEMPERATURES OF 15C AND
ABOVE WERE FOUND ACROSS MUCH OF KS SOUTH WHILE SINGLE DIGITS
READINGS WERE SEEN INTO NE. PLUME OF 10C AND ABOVE ABUNDANT GULF
MOISTURE ENGULFED THE ENTIRE STATES OF KS, OK AND TX AND NOSING INTO
SOUTHERN NE.

SURFACE DEWPOINTS HAVE INCREASED TO THE 60S ACROSS A LARGE PORTION
OF SOUTHWEST KANSAS. MODELS CONTINUE TO BE PERSISTENT WITH DRYLINE
FURTHER WEST FROM SCOTT CITY TO GARDEN CITY TO LIBERAL AND MOVING
EAST BY MID AFTERNOON. AS UPPER SYSTEM CONTINUES TO EJECT S/WVS EAST
ACROSS THE PLAINS TODAY, UPPER LEVEL JET NOSES INTO WESTERN KANSAS.
INCREDIBLE SHEAR (500M2/S2 0-1KM SRH) IS IN PLACE BY LATE AFTERNOON
ACROSS MUCH OF SOUTHWEST. THE DRYLINE IS NOT EXPECTED TO MOVE MUCH
BY EVENING. CAP REMAINS STRONG ENOUGH THROUGH THE EARLY AFTERNOON TO
ALLOW INCREASED CAPE ACROSS THE FA (2000 TO 3000 J/KG). ONCE STORMS
DO GO ALONG THE DRYLINE, THEY WILL QUICKLY BECOME SEVERE. NOT ONLY
WILL VERY LARGE AND DAMAGING HAIL BE AN ISSUE BUT A FEW TORNADOES
ARE LIKELY. IN ADDITION, DAMAGING WINDS AND HEAVY RAINFALL CANNOT BE
RULED OUT. PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1 INCH.
STORMS ARE LIKELY TO CONTINUE INTO THE EARLY OVERNIGHT HOURS.
DRYLINE WILL MOVE WEST ONLY SLIGHTLY. THUNDERSTORM CHANCES WITH
POSSIBLE TORNADOES WILL CONTINUE INTO THE EARLY OVERNIGHT HOURS.

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED FRIDAY. THIS TIME, THE
DRYLINE LOOKS TO BE SLIGHTLY FURTHER EAST. BULK OF ACTIVITY WILL BE
IN THE VICINITY OF NESS CITY TO DODGE CITY TO ASHLAND AND EAST.
SHEAR IS CONSIDERABLY LESS THAN THURSDAY. STORMS WILL BE CAPABLE OF
LARGE HAIL AND DAMAGING WINDS. BY SATURDAY, DRYLINE WILL ONCE AGAIN
BE THE FOCUS FOR ADDITION SEVERE THUNDERSTORMS. WILL CONTINUE TO
MONITOR THE LOCATION OF THE DRYLINE BUT PRESENT INDICATIONS PLACE
THE EXTREME EASTERN FA IN THE BEST CHANCE FOR SEVERE THUNDERSTORMS.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE SET UP IN THE
MISSISSIPPI VALLEY REGION TO BEGIN THE PERIOD AT 00Z SUNDAY.
MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE IN
THE WESTERN CONUS BRINGING A SOUTHWESTERLY FLOW ALOFT ACROSS WESTERN
KANSAS. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN
EVER SO SLIGHT RETROGRADING OF THE UPPER LEVEL TROUGH TO THE WEST BY
EARLY MONDAY. THIS WILL COINCIDE WITH THE UPPER LEVEL RIDGE TO OUR
EAST BEGINNING TO BREAK DOWN IN AMPLIFICATION BUT EXPANDING SOMEWHAT
TO THE WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS.
REGARDLESS, A GENERAL SOUTHWESTERLY FLOW ALOFT WILL REMAIN ACROSS
WESTERN KANSAS THROUGH MID WEEK. A SERIES OF UPPER LEVEL S/WAVE
TROUGHS WILL CONTINUE TO CYCLE THROUGH THE PATTERN WHICH WILL ALLOW
FOR THE POSSIBILITY FOR THUNDERSTORMS EACH DAY THROUGH THE EARLY
PART OF NEXT WEEK. SOME OF THESE STORMS COULD BE SEVERE. AT THE
SURFACE, A GENERAL LOW LEVEL SOUTHERLY FLOW WILL BE SET UP ACROSS
WESTERN KANSAS THROUGH MONDAY AS A RESULT OF A LOW PRESSURE CENTER
PERSISTING NEAR AND ALONG THE KANSAS AND COLORADO BORDER. AGAIN,
THIS WILL PROVIDE AMPLE MOISTURE RETURN TO SOUTH CENTRAL AND
PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT H85 REACHING WELL UP
INTO THE TEENS(C). A FAIRLY PRONOUNCED DRYLINE WILL REMAIN SET UP IN
OUR CWA SATURDAY NIGHT. THE GFS AND ECMWF(HIRES) THEN POINT TO THE
DRYLINE RETREATING ACROSS THE CWA BY SUNDAY EVENING OPENING UP MORE
OF A MOISTURE RETURN TO THE FORECAST AREA. A COLD FRONT WILL THEN
PUSH THROUGH WESTERN KANSAS LATE TUESDAY/EARLY WEDNESDAY TIME FRAME
WHICH AGAIN WILL BRING A CHANCE OF PRECIP TO THE FORECAST AREA. WILL
STAY WITH CURRENT POPS DUE TO THE UNCERTAINTY OF DETAILS THIS FAR
OUT.

AS FOR TEMPERATURES, EXPECT WARM DAYS SUNDAY AND MONDAY WITH
TEMPERATURES AT H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER
20S(C) WEST. THIS WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE
80S(F) TO THE LOWER 90S(F) ACROSS MUCH OF THE CWA. THE COLD FRONT
PUSHING THROUGH SHOULD HELP COOL TEMPERATURES A BIT BY MID WEEK.
PLAN ON SLIGHT ADJUSTMENTS TO TEMPERATURES RIGHT NOW.

&&

.AVIATION...

A SURFACE LOW WILL PERSIST ALONG THE KANSAS AND COLORADO BORDER
TODAY WHILE A DRYLINE SLOWLY ADVANCES FROM NEAR THE COLORADO BORDER
EAST ACROSS SOUTHWESTERN KANSAS. THUNDERSTORMS CAN BE EXPECTED ALONG
AND AHEAD OF THE DRYLINE THIS EVENING AND INTO THE OVERNIGHT HOURS.
EXPECT MVFR/IFR CONDITIONS IN AND AROUND ANY CONVECTIVE
ACTIVITY...MAINLY EAST OF A LINE FROM SYRACUSE TO LIBERAL.
OTHERWISE, VFR CONDITIONS WILL PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  68  91 /  60  40  50  30
GCK  63  89  64  89 /  30  20  30  30
EHA  58  91  58  89 /  10  20  20  20
LBL  64  92  62  91 /  30  20  30  20
HYS  65  86  68  89 /  60  50  50  40
P28  69  89  70  92 /  40  50  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ061-062-074-075-084-085.

WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ043-
044-061>064-074>078-084>088.

&&

FN30/32/32
Hazardous weather outlook, May 22, 12:10 PM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT THU MAY 22 2008

KSZ030-031-043>046-063>066-076>081-086>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1210 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DRYLINE WILL BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 3
PM. THIS DRYLINE BY 3 PM WILL EXTEND FROM NEAR SCOTT CITY TO NEAR
LIBERAL. EAST OF THIS BOUNDARY THERE WILL BE A THREAT OF SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING VERY DAMAGING HAIL ALONG WITH THE
THREAT OF TORNADOES IN THE STRONGEST OF SUPERCELL THUNDERSTORMS.
CONDITIONS WILL BE SUFFICIENT THAT ANY TORNADO THAT MIGHT DEVELOP
COULD BECOME SIGNIFICANT AND LONG LIVED.

ALL PERSONS LIVING EAST OF SCOTT CITY TO NEAR LIBERAL ARE URGED TO
MONITOR THE LATEST UPDATES AND POSSIBLE WARNINGS. SHOULD A SEVERE
THUNDERSTORM OR TORNADO WARNING BE ISSUED FOR THE AREA...IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY SHOULD BE TAKEN.

THE THREAT FOR STORMS AND SEVERE HAIL WILL SHIFT WEST AFTER DARK. A
FEW TORNADOES CANNOT BE RULED OUT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SEVERE WEATHER IS EXPECTED FRIDAY AFTERNOON AND INTO THE
FIRST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED AFTER 3 PM...INITIALLY FROM NEAR SCOTT CITY
TO NEAR LIBERAL AND THEN INTO THE PRATT, LARNED AND HAYS AREA BY
EVENING. SPOTTERS MAY BE NEEDED LATE THIS EVENING FARTHER WEST.
ADDITIONAL ACTIVATION WILL BE NEEDED ON FRIDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-231000-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
457 AM CDT THU MAY 22 2008 /357 AM MDT THU MAY 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

BOTH A WIND ADVISORY AND A RED FLAG WARNING WILL BE IN EFFECT
TODAY. GUSTY SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 55 MPH
WILL BE POSSIBLE LATE THIS MORNING AND CONTINUING INTO THIS
EVENING. IN ADDITION, RELATIVE HUMIDITIES WILL FALL TO LESS THAN
15 PERCENT AS TEMPERATURES CLIMB TO AROUND 90. THIS WILL RESULT IN
A HIGH FIRE DANGER.

THERE IS A CHANCE FOR A THUNDERSTORM OR TWO IN EASTERN
KEARNY...GRANT...AND STEVENS COUNTIES BY EARLY AFTERNOON. ANY STORM
THAT DOES FROM WILL HAVE THE POTENTIAL TO QUICKLY GO SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT WITH A
BETTER CHANCE SATURDAY NIGHT. SOME OF THESE COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY ACROSS EASTERN KEARNY...GRANT
AND STEVENS COUNTIES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07/30

In the hours before

Local storm report, May 22, 9:52 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             WAKEENEY                39.02N 99.88W
05/22/2008  E1.00 INCH       TREGO              KS   STORM CHASER

            CHASER REPORT RELAYED BY WFO CHARLESTON.

&&

GERARD
Local storm report, May 22, 11:51 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/22/2008  E0.75 INCH       FINNEY             KS   PUBLIC

0224 PM     HAIL             NNE GARDEN CITY         37.98N 100.86W
05/22/2008  E1.00 INCH       FINNEY             KS   TRAINED SPOTTER

0242 PM     HAIL             10 N GARDEN CITY        38.12N 100.86W
05/22/2008  E1.25 INCH       FINNEY             KS   PUBLIC

0243 PM     HAIL             10 N GARDEN CITY        38.12N 100.86W
05/22/2008  E1.25 INCH       FINNEY             KS   PUBLIC

0254 PM     HAIL             10 SE SCOTT CITY        38.38N 100.78W
05/22/2008  E0.88 INCH       SCOTT              KS   TRAINED SPOTTER

0254 PM     HAIL             5 SSW GRIGSTON          38.40N 100.75W
05/22/2008  E0.88 INCH       SCOTT              KS   TRAINED SPOTTER

0300 PM     HAIL             6 SSW GRIGSTON          38.39N 100.77W
05/22/2008  E1.00 INCH       SCOTT              KS   PUBLIC

0321 PM     HAIL             3 E PLYMELL             37.81N 100.82W
05/22/2008  E1.00 INCH       FINNEY             KS   PUBLIC

0330 PM     HAIL             13 NNE SCOTT CITY       38.65N 100.82W
05/22/2008  E1.00 INCH       SCOTT              KS   PUBLIC

0340 PM     HAIL             9 NNW TICE              37.63N 100.76W
05/22/2008  E1.75 INCH       HASKELL            KS   TRAINED SPOTTER

0342 PM     HAIL             7 WSW FRIEND            38.22N 101.04W
05/22/2008  E1.75 INCH       FINNEY             KS   PUBLIC

0346 PM     HAIL             16 SSW SCOTT CITY       38.27N 101.02W
05/22/2008  E1.50 INCH       SCOTT              KS   PUBLIC

0347 PM     HAIL             10 NNW TICE             37.65N 100.76W
05/22/2008  E1.00 INCH       HASKELL            KS   PUBLIC

0348 PM     HAIL             15 SSW SCOTT CITY       38.28N 101.01W
05/22/2008  E1.75 INCH       SCOTT              KS   PUBLIC

0405 PM     HAIL             11 ESE SHALLOW WATER    38.31N 100.72W
05/22/2008  E0.88 INCH       SCOTT              KS   TRAINED SPOTTER

0410 PM     HAIL             13 NNE GARDEN CITY      38.15N 100.77W
05/22/2008  E1.00 INCH       FINNEY             KS   PUBLIC

0433 PM     HAIL             2 WSW HEALY             38.59N 100.65W
05/22/2008  E0.88 INCH       LANE               KS   PUBLIC

0520 PM     HAIL             2 S DIGHTON             38.45N 100.47W
05/22/2008  E1.00 INCH       LANE               KS   PUBLIC

0532 PM     TORNADO          4 WNW ALAMOTA           38.46N 100.37W
05/22/2008                   LANE               KS   STORM CHASER

0532 PM     TSTM WND GST     6 NE DIGHTON            38.54N 100.39W
05/22/2008  E60.00 MPH       LANE               KS   TRAINED SPOTTER

0533 PM     HAIL             2 E DIGHTON             38.48N 100.42W
05/22/2008  E1.25 INCH       LANE               KS   PUBLIC

0538 PM     TORNADO          7 NNW ALAMOTA           38.53N 100.35W
05/22/2008                   LANE               KS   STORM CHASER

0545 PM     HAIL             1 SW PENDENNIS          38.64N 100.34W
05/22/2008  E2.00 INCH       LANE               KS   PUBLIC

            HAIL COVERED THE GROUND AND SHREDDED VEGETATION.

0555 PM     HAIL             2 NNE AMY               38.49N 100.59W
05/22/2008  E0.88 INCH       LANE               KS   PUBLIC

0555 PM     HAIL             2 S AMY                 38.43N 100.60W
05/22/2008  E1.00 INCH       LANE               KS   TRAINED SPOTTER

0626 PM     TORNADO          5 S COLLYER             38.97N 100.12W
05/22/2008                   TREGO              KS   LAW ENFORCEMENT

0631 PM     HAIL             1 SE SHIELDS            38.61N 100.44W
05/22/2008  E1.00 INCH       LANE               KS   PUBLIC

0634 PM     TORNADO          2 S COLLYER             39.01N 100.12W
05/22/2008                   TREGO              KS   LAW ENFORCEMENT

0635 PM     HAIL             COLLYER                 39.04N 100.12W
05/22/2008  E1.75 INCH       TREGO              KS   PUBLIC

0642 PM     TORNADO          2 E COLLYER             39.04N 100.08W
05/22/2008                   TREGO              KS   STORM CHASER

0643 PM     HAIL             7 NNW INGALLS           37.92N 100.50W
05/22/2008  E1.00 INCH       GRAY               KS   PUBLIC

0730 PM     HAIL             9 WSW BUTTERMILK        37.04N 99.48W
05/22/2008  E1.00 INCH       COMANCHE           KS   PUBLIC

0804 PM     HAIL             5 S COLDWATER           37.19N 99.34W
05/22/2008  E1.00 INCH       COMANCHE           KS   LAW ENFORCEMENT

0805 PM     TORNADO          8 SSE PENDENNIS         38.55N 100.26W
05/22/2008                   LANE               KS   STORM CHASER

0805 PM     TORNADO          8 SSE PENDENNIS         38.54N 100.27W
05/22/2008                   LANE               KS   TRAINED SPOTTER

0815 PM     HAIL             1 SW PENDENNIS          38.64N 100.34W
05/22/2008  E0.88 INCH       LANE               KS   PUBLIC

0824 PM     HAIL             11 E COLDWATER          37.26N 99.14W
05/22/2008  E1.00 INCH       COMANCHE           KS   LAW ENFORCEMENT

0825 PM     HAIL             4 SSE WILMORE           37.28N 99.18W
05/22/2008  E2.50 INCH       COMANCHE           KS   NWS EMPLOYEE

0847 PM     TORNADO          9 S TREGO CENTER        38.75N 99.90W
05/22/2008                   TREGO              KS   STORM CHASER

0847 PM     TORNADO          7 S TREGO CENTER        38.78N 99.90W
05/22/2008                   TREGO              KS   STORM CHASER

0850 PM     TORNADO          3 SW TREGO CENTER       38.85N 99.94W
05/22/2008                   TREGO              KS   BROADCAST MEDIA

            THE TORNADO WAS REPORTED BY KAKE TELEVISION SPOTTER.

0851 PM     TORNADO          5 S WAKEENEY            38.95N 99.88W
05/22/2008                   TREGO              KS   OTHER FEDERAL

            THE TORNADO WAS REPORTED BY A SPC STUDENT EMPLOYEE.

0857 PM     TORNADO          2 SSW WAKEENEY          38.99N 99.89W
05/22/2008                   TREGO              KS   STORM CHASER

            REPORT RELAYED FROM WFO GOODLAND.

0930 PM     HAIL             WAKEENEY                39.02N 99.88W
05/22/2008  E1.00 INCH       TREGO              KS   STORM CHASER

            CHASER REPORT RELAYED BY WFO CHARLESTON.

&&

BURGERT
Local storm report, May 23, 12:29 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1229 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     PRATT                   37.65N 98.74W
05/23/2008  E60 MPH          PRATT              KS   EMERGENCY MNGR

            THE PRATT COUNTY EOC REPORTED 60 MPH WINDS AND POWER
            LINES DOWN ON THE EAST SIDE OF PRATT ON HIGHWAY 54.

&&

06
Local storm report, May 23, 12:53 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1253 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     KIOWA                   37.02N 98.48W
05/22/2008  E70.00 MPH       BARBER             KS   STORM CHASER

            3 INCH TREE LIMBS BLOWN DOWN IN TOWN.

&&

BURGERT
Local storm report, May 23, 1:11 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
111 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             7 NNE AETNA             37.18N 98.93W
05/23/2008  M1.00 INCH       BARBER             KS   TRAINED SPOTTER

&&

06
Special weather statement, May 23, 1:30 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
130 AM CDT FRI MAY 23 2008

KSZ081-090-230730-
BARBER-PRATT-
130 AM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND PRATT COUNTIES...

AT 126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LAKE CITY...MOVING NORTHEAST
AT 30 MPH.

SMALL HAIL...AND WINDS OF NEAR 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3745 9889 3775 9845 3770 9843 3739 9845
      3739 9836 3737 9834 3723 9835 3710 9883
TIME...MOT...LOC 0630Z 230DEG 18KT 3728 9872

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:54 PM CDTTornado WarningDDCComanche, Kiowa51 min
May 22, 8:03 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego42 min
May 22, 8:08 PM CDTTornado WarningDDCLane, Ness, Trego52 min
May 22, 8:23 PM CDTTornado WarningDDCBarber, Comanche, Kiowa, Pratt34 min
May 22, 8:33 PM CDTTornado WarningDDCTrego42 min
May 22, 9:07 PM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens7 hr
May 22, 9:09 PM CDTTornado WarningDDCTrego36 min
May 22, 9:32 PM CDTTornado WarningDDCTrego30 min
May 22, 10:04 PM CDTSevere Thunderstorm WarningDDCTrego41 min
May 22, 10:48 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche55 min
May 23, 12:27 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche63 min
May 23, 1:30 AM CDTSpecial Weather StatementDDCBarber60 min
May 23, 4:13 AM CDTRed Flag WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens15 hr
May 23, 4:34 AM CDTSpecial Weather StatementDDCEllis41 min
May 23, 4:58 AM CDTSevere Thunderstorm WarningDDCEllis, Trego47 min
May 23, 5:26 AM CDTWind AdvisoryDDCFinney, Grant, Hamilton, Haskell, Kearny, Lane and 5 more16 hr
May 23, 6:29 AM CDTSpecial Weather StatementDDCEllis46 min
May 23, 2:57 PM CDTSevere Thunderstorm WarningDDCLane, Ness48 min
May 23, 3:09 PM CDTTornado WarningDDCLane, Ness16 min
May 23, 3:27 PM CDTSevere Thunderstorm WarningDDCLane12 min
May 23, 3:44 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness21 min
May 23, 3:49 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward56 min
May 23, 4:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness46 min
May 23, 4:20 PM CDTTornado WarningDDCFinney, Scott25 min
May 23, 4:23 PM CDTTornado WarningDDCFinney, Lane, Scott52 min
May 23, 4:41 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell49 min
May 23, 4:45 PM CDTTornado WarningDDCLane, Ness, Scott45 min
May 23, 4:45 PM CDTTornado WarningDDCScott15 min
May 23, 4:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane64 min
May 23, 4:58 PM CDTTornado WarningDDCFinney, Ford, Gray, Haskell, Hodgeman47 min
May 23, 5:09 PM CDTSevere Thunderstorm WarningDDCFinney, Gray51 min
May 23, 5:09 PM CDTTornado WarningDDCFinney, Lane51 min
May 23, 5:19 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny38 min
May 23, 5:26 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott49 min
May 23, 5:27 PM CDTTornado WarningDDCLane18 min
May 23, 5:30 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward20 min
May 23, 5:33 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell42 min
May 23, 5:33 PM CDTTornado WarningDDCFinney, Gray, Hodgeman, Lane, Ness42 min
May 23, 5:42 PM CDTTornado WarningDDCLane33 min
May 23, 5:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Haskell, Meade60 min
May 23, 5:47 PM CDTTornado WarningDDCFinney, Scott29 min
May 23, 6:00 PM CDTTornado WarningDDCClark, Ford, Gray, Meade28 min
May 23, 6:04 PM CDTTornado WarningDDCFinney, Gray41 min
May 23, 6:10 PM CDTTornado WarningDDCClark, Ford, Meade50 min
May 23, 6:14 PM CDTTornado WarningDDCFinney, Hodgeman, Lane, Ness46 min
May 23, 6:19 PM CDTSevere Thunderstorm WarningDDCLane, Scott26 min
May 23, 6:25 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman25 min
May 23, 6:27 PM CDTTornado WarningDDCFinney, Hodgeman, Lane33 min
May 23, 6:43 PM CDTTornado WarningDDCFinney, Hodgeman, Lane, Ness47 min
May 23, 6:56 PM CDTTornado WarningDDCClark, Comanche, Ford, Kiowa64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.